Medical questions & health advice by board certified doctors
"Can high consumption of multivitamins minerals, calcium D, cause muscle cramps?"
I am sorry to hear about your symptoms. In order to provide an accurate answer, I would need to know more information than you have provided in your question. A physician would need to review your entire medical history, including a list of all supplements you are taking, and also perform a detailed physical exam. Therefore, I recommend you schedule an appointment with a primary care physician. After collecting this information, the doctor can make recommendations on the best steps moving forward. Supplements are not regulated by the FDA like medications. In fact, many supplements have been found to contain substances other than what they claim. There have even been several high profile cases when supplements were removed from market because they led to liver failure or death. As such, it is not safe to take a supplement without guidance from a primary care doctor. Depending on the supplements you are taking, it is possible you have caused severe dehydration and electrolyte imbalances leading to muscle cramps. For instances, excessive calcium intake can lead to milk alkali syndrome. In this case, high levels of calcium cause dehydration and severe constipation. Therefore, I recommend you discuss the amount of supplements you are taking with a primary care doctor.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.